Alert archive / Utah / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 39, NWS Salt Lake City, UT

August 18, 2007Davis County, Tooele County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 18, 2007, 6:59 PM MDT for Davis County, Tooele County, Utah. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2007, 6:59 PM MDT (00:59 UTC)
Expired
Aug 18, 2007, 7:45 PM MDT
In force
46 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

Counties Davis County, UT, Tooele County, UT

The radar

The Salt Lake City radar (KMTX), 31 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 7:45 PM MDTHAIL 0.75West Point, UT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 1.0 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2007-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2007-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-271 J/kg
Mixed-layer LCL
2739 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 190059
SVRSLC
UTC011-045-190145-
/O.NEW.KSLC.SV.W.0039.070819T0059Z-070819T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
659 PM MDT SAT AUG 18 2007

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN DAVIS COUNTY IN UTAH...
  NORTHEASTERN TOOELE COUNTY IN UTAH...

* UNTIL 745 PM MDT

* AT 654 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 29
  MILES WEST OF SYRACUSE...OR ABOUT 28 MILES NORTH OF GRANTSVILLE...
  AND MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CLINTON...SYRACUSE AND CLEARFIELD BY 745 PM MDT...

THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL AND DAMAGING
WINDS IN EXCESS OF 60 MPH. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED.

LAT...LON 4109 11198 4101 11196 4088 11259 4104 11268
      4114 11219 4114 11203

$$

RG
1 follow-up statement
000 
WWUS55 KSLC 190127
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
726 PM MDT SAT AUG 18 2007

UTC011-045-190145-
/O.CON.KSLC.SV.W.0039.000000T0000Z-070819T0145Z/
TOOELE UT-DAVIS UT-
726 PM MDT SAT AUG 18 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR NORTHERN DAVIS AND NORTHEASTERN TOOELE COUNTIES...

AT 724 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED 11 MILES SOUTHWEST OF WEST POINT...OR ABOUT 17 MILES WEST OF
LAYTON...MOVING EAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  SYRACUSE AND WEST POINT BY 740 PM MDT...
  CLEARFIELD...6 MILES SOUTH OF SUNSET AND 6 MILES SOUTH OF CLINTON
  BY 745 PM MDT...

THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL AND DESTRUCTIVE
WINDS IN EXCESS OF 70 MPH. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED.

LAT...LON 4109 11198 4101 11196 4088 11259 4104 11268
      4114 11219 4114 11203

$$

RG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:29 PM MDT, 3 hours 30 minutes earlier.

Area forecast discussion, Aug 18, 3:29 PM MDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
329 PM MDT SAT AUG 18 2007

.SYNOPSIS...A DISTURBANCE WILL MOVE NORTHEAST ACROSS NORTHERN AND
CENTRAL UTAH THROUGH THIS EVENING. AN UPPER TROUGH WILL MOVE
SLOWLY THROUGH THE PACIFIC NORTHWEST AND NORTHERN ROCKIES OVER THE
WEEKEND. THIS WILL BRING AN INCREASING SOUTHWEST FLOW TO UTAH SUNDAY.

&&

.DISCUSSION...WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE
CURRENTLY DEVELOPING ACROSS NORTHERN UTAH. THIS DEVELOPMENT IS
MAINLY AHEAD OF A VORT MAX MOVING NORTHEASTWARD ACROSS CENTRAL
UTAH AT THIS MOMENT. EARLIER CLOUD COVER OVER EASTERN PORTIONS OF
NORTHERN UTAH CONTINUES TO HINDER CONVECTIVE DEVELOPMENT THIS
AFTERNOON FOR THE NORTHERN WASATCH MOUNTAINS. BEHIND THE SHORTWAVE
IN SOUTHERN UTAH...SUBSIDENCE IS KEEPING ANY CONVECTION MINIMAL.
DECREASED POPS TO ISOLATED FOR THE SOUTHERN HALF OF UTAH.

THE BIGGEST ISSUE FOR THIS EVENING WILL BE THE CHANCE OF SEVERE
WEATHER ACROSS NORTHWEST UTAH AND THE NORTHERN WASATCH FRONT AREAS
THIS AFTERNOON AND EVENING. THE STRONGEST THUNDERSTORMS HAVE
DEVELOPED OVER CENTRAL BOX ELDER COUNTY THUS FAR THIS AFTERNOON.
0-6KM WIND SHEAR VALUES IN EXCESS OF 30KTS ARE NOTED ACROSS
NORTHWEST AND EXTREME NORTHERN UTAH. DEEP MOISTURE IS ALSO
PRESENT...WITH PRECIPITABLE WATER VALUES IN EXCESS OF 1.00 INCH.
WITH SUFFICIENT INSTABILITY...STRONG DEEP LAYER SHEAR AND DEEP
MOISTURE...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE FOR
NORTHWEST UTAH AND THE NORTHERN WASATCH FRONT. THE BIGGEST THREAT
WILL BE SEVERE WINDS...ALTHOUGH HAIL CANNOT BE RULED OUT IN THE
STRONGEST CORES. BASED ON STORM MOTION...ONLY ISOLATED HEAVY
RAINFALL IS EXPECTED.

DRIER CONDITIONS ARE EXPECTED SUNDAY AS THE TROUGH OFFSHORE THE
WEST COAST THIS MORNING MOVES ACROSS THE NORTHERN ROCKIES. THIS
WILL BRING AN INCREASED SOUTHWESTERLY FLOW FOR MUCH OF THE DAY
SUNDAY. WHILE THIS DRY FLOW WILL RAPIDLY DEPLETE THE MOISTURE IN
THE LOWER LEVELS OF THE ATMOSPHERE...THERE WILL BE ENOUGH MOISTURE
IN THE MID LEVELS FOR AT LEAST ISOLATED CONVECTIVE DEVELOPMENT
SUNDAY. THUNDERSTORMS WILL BE MAINLY TIED TO THE TERRAIN.
HOWEVER...WITH THE DRYING IN THE SUB-CLOUD LAYER AND SIGNIFICANTLY
LOWER PRECIPITABLE WATER VALUES...EXPECT GUSTY WINDS AND DRY
THUNDERSTORMS TO BE THE MAIN ISSUE SUNDAY. SEE THE FIRE WEATHER
DISCUSSION FOR DETAILS ON THE FIRE WEATHER WATCH FOR SUNDAY.

FOLLOWING THE TROUGH...COOLER TEMPERATURES ARE EXPECTED MONDAY
ACROSS THE NORTHERN HALF UTAH AND EXTREME SOUTHWESTERN WYOMING.
WELL ABOVE NORMAL TEMPERATURES AND MUCH DRIER CONDITIONS WILL
RETURN TO THE EASTERN GREAT BASIN BY MIDWEEK.

&&

.AVIATION...THERE IS A 40 PERCENT CHANCE THUNDERSTORM OUTFLOW WILL
AFFECT THE KSLC TERMINAL THROUGH 02Z THIS EVENING. THERE IS A 10
PERCENT CHANCE WINDS WILL SHIFT TO THE NORTHWEST DUE TO THE DAILY
LAKE BREEZE BETWEEN 22-00Z.

&&

.FIRE WEATHER...UPPER TROUGH OVER THE PACIFIC NORTHWEST WILL SWING
EAST THROUGH NORTHERN ROCKIES TONIGHT AND TOMORROW. THIS WILL CAUSE
INCREASED SOUTHWESTERLY FLOW OVER THE FIRE DISTRICT. TOMORROW WILL
SEE GUSTY SOUTHWEST WINDS ACROSS MOST OF THE STATE WITH THE
STRONGEST WINDS CONFINED TO THE WESTERN DESERTS AND THE NORTHERN
VALLEYS. WINDS COMBINED WITH LOWERING HUMIDITY HAVE PROMPTED THE
ISSUANCE OF A FIRE WEATHER WATCH FOR SUNDAY AFTERNOON THROUGH
SUNDAY EVENING. AMPLE MOISTURE REMAINS OVER THE AREA FOR SCATTERED
THUNDERSTORMS WITH WETTING RAINS THIS EVENING. LESS OF A CHANCE
FOR CONVECTION TOMORROW BUT ENOUGH MOISTURE WILL REMAIN FOR
ISOLATED AFTERNOON AND EVENING THUNDERSTORMS. DRY LIGHTNING WILL
ALSO BE POSSIBLE OVER THE NORTHWEST TOMORROW.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FIRE WEATHER WATCH FROM NOON SUNDAY TO 10 PM SUNDAY FOR FIRE
WEATHER ZONES 420...422...423 AND 424.

WY...NONE.

&&

PUBLIC...C.SMITH
FIRE WEATHER...YOUNG
AVIATION...GRAHAM

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Aug 18, 4:29 PM MDT, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
429 PM MDT SAT AUG 18 2007

UTZ001-002-005-007-192230-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAINS I-80 NORTH-
429 PM MDT SAT AUG 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN UTAH.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED ACROSS PORTIONS OF NORTHERN
UTAH THIS AFTERNOON INTO TONIGHT. LARGE HAIL AND STRONG WINDS ARE
POSSIBLE WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL STILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS OVER
NORTHERN AND EASTERN SECTIONS OF THE OUTLOOK AREA ON SUNDAY. VERY
STRONG WINDS COULD ACCOMPANY A FEW OF THE STORMS OVER THE NORTH
SUNDAY EVENING. DRY WEATHER IS EXPECTED TO SPREAD INTO THE AREA
MONDAY AND PREVAIL THROUGH THE REMAINDER OF THE PERIOD.

.SPOTTER INFORMATION STATEMENT...WEATHER SPOTTERS ARE ENCOURAGED
TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD
OPERATING PROCEDURES.

UTZ003-004-006-008>016-019>021-517-518-WYZ021-192230-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
429 PM MDT SAT AUG 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH...
NORTHERN UTAH...SOUTHERN UTAH...SOUTHWEST UTAH AND SOUTHWEST
WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS
AFTERNOON OVER PORTIONS OF CENTRAL AND NORTHERN UTAH. BRIEF GUSTY
WINDS AND SMALL HAIL ARE POSSIBLE WITH THESE THUNDERSTORMS. THESE
STORMS WILL CONTINUE INTO TONIGHT OVER NORTHERN UTAH AND SOUTHWEST
WYOMING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL STILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS OVER
NORTHERN AND EASTERN SECTIONS OF THE OUTLOOK AREA ON SUNDAY. VERY
STRONG WINDS COULD ACCOMPANY A FEW OF THE STORMS OVER THE NORTH
SUNDAY EVENING. DRY WEATHER IS EXPECTED TO SPREAD INTO THE AREA
MONDAY AND PREVAIL THROUGH THE REMAINDER OF THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 7:38 PM MDTSevere Thunderstorm WarningSLCWeber37 min
Aug 18, 8:03 PM MDTSevere Thunderstorm WarningSLCDavis13 min
Aug 18, 8:07 PM MDTSevere Thunderstorm WarningSLCMorgan38 min
Aug 18, 8:20 PM MDTSevere Thunderstorm WarningSLCWeber40 min
Aug 18, 9:50 PM MDTSevere Thunderstorm WarningSLCBox Elder, Davis, Weber25 min
Aug 18, 10:14 PM MDTSevere Thunderstorm WarningSLCCache, Weber16 min
Aug 18, 11:03 PM MDTSevere Thunderstorm WarningSLCRich12 min
Aug 19, 3:40 AM MDTRed Flag WarningSLC18 hr
Aug 19, 1:26 PM MDTWind AdvisorySLC9 hr
Aug 19, 2:33 PM MDTSevere Thunderstorm WarningSLCCache21 min

Nearby

Severe Thunderstorm Warnings in Utah, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.